Alert archive / Montana / High Wind Watches in 2015

High Wind Watch 2, NWS Great Falls, MT

January 17, 2015

NWS Great Falls, MT issued this high wind watch at Jan 17, 2015, 1:43 AM MST. It took effect at Jan 18, 2015, 2:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 17, 2015, 1:43 AM MST (08:43 UTC)
In effect from
Jan 18, 2015, 2:00 AM MST
Expired
Jan 17, 2015, 1:44 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WWUS75 KTFX 170843
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
143 AM MST SAT JAN 17 2015


MTZ009-010-012-044-046-048-049-172230-
/O.NEW.KTFX.HW.A.0002.150118T0900Z-150119T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-TOOLE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...GREAT FALLS...KINGS HILL PASS...SHELBY...CONRAD...
CHOTEAU...FAIRFIELD
143 AM MST SAT JAN 17 2015

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
EVENING. 

* TIMING AND MAIN IMPACT: STRONG WINDS ARE FORECAST TO DEVELOP
  ALONG THE ROCKY MOUNTAIN FRONT DURING THE OVERNIGHT HOURS ON
  SATURDAY AND SPREAD EASTWARD ACROSS THE ADJACENT PLAINS ON SUNDAY.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH WITH GUSTS OF 55 TO
  65 MPH ARE POSSIBLE.

* OTHER IMPACTS: STRONG CROSS WINDS WILL CREATE DIFFICULT 
  DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES.

* LOCATIONS AFFECTED INCLUDE: FAIRFIELD...CHOTEAU...CONRAD... 
  BROWNING...MARIAS PASS...SHELBY...CUT BANK...GREAT FALLS... 
  KINGS HILL PASS 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
519 
WWUS75 KTFX 172044
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
144 PM MST SAT JAN 17 2015

MTZ009-048-180500-
/O.UPG.KTFX.HW.A.0002.150118T0900Z-150119T0300Z/
/O.NEW.KTFX.HW.W.0004.150118T0700Z-150119T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
144 PM MST SAT JAN 17 2015

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM MST
MONDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO
5 AM MST MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* TIMING AND MAIN IMPACT: STRONG WINDS WILL DEVELOP OVER THE ROCKY
  MOUNTAIN FRONT DURING THE OVERNIGHT HOURS AND THEN CONTINUE TO
  REMAIN STRONG THROUGH SUNDAY NIGHT.

* WINDS: SUSTAINED WEST WINDS OF 40 TO 50 MPH...WITH GUSTS TO
  75 MPH. ISOLATED GUSTS NEAR 90 MPH ARE POSSIBLE IN THE FAVORED
  WINDIER AREA.

* OTHER IMPACTS: STRONG CROSS WINDS WILL CREATE DIFFICULT DRIVING
  CONDITIONS FOR ALL HIGH PROFILE VEHICLES...INCLUDING CAMPERS AND
  RECREATIONAL VEHICLES. POWER OUTAGES ARE POSSIBLE. AREAS OF
  BLOWING AND DRIFTING SNOW ARE POSSIBLE...ALONG WITH REDUCED
  VISIBILITIES. THE WINDS ON SUNDAY ARE EXPECTED TO BE STRONGER
  THAN THE HIGH WIND EVENT ON THIS PAST FRIDAY.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING AND MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ010-012-044-046-049-180500-
/O.UPG.KTFX.HW.A.0002.150118T0900Z-150119T0300Z/
/O.NEW.KTFX.HW.W.0004.150118T1000Z-150119T1200Z/
EASTERN GLACIER-CASCADE-TOOLE-EASTERN PONDERA-EASTERN TETON-
INCLUDING THE FOLLOWING LOCATIONS...CUT BANK...GREAT FALLS...
KINGS HILL PASS...SHELBY...CONRAD...FAIRFIELD
144 PM MST SAT JAN 17 2015

...HIGH WIND WARNING IN EFFECT FROM 3 AM SUNDAY TO 5 AM MST
MONDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 3 AM SUNDAY TO 5 AM MST
MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: STRONG WINDS WILL DEVELOP OVER THE
  PLAINS OF NORTH CENTRAL MONTANA LATE TONIGHT AND THEN CONTINUE
  TO REMAIN STRONG THROUGH SUNDAY NIGHT.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 
  65 MPH. ISOLATED GUSTS NEAR 75 MPH ARE POSSIBLE IN THE FAVORED
  WINDIER AREA.

* OTHER IMPACTS: STRONG CROSS WINDS WILL CREATE DIFFICULT DRIVING
  CONDITIONS FOR ALL HIGH PROFILE VEHICLES...INCLUDING CAMPERS AND
  RECREATIONAL VEHICLES. POWER OUTAGES ARE POSSIBLE. THE WINDS ON
  SUNDAY ARE EXPECTED TO BE STRONGER THAN THE HIGH WIND EVENT ON
  THIS PAST FRIDAY.

* LOCATIONS AFFECTED INCLUDE: FAIRFIELD...CONRAD...SHELBY...CUT
  BANK...GREAT FALLS AND KINGS HILL PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ014-045-180500-
/O.NEW.KTFX.HW.W.0004.150118T1000Z-150119T1200Z/
CENTRAL AND SOUTHERN LEWIS AND CLARK-LIBERTY-
INCLUDING THE FOLLOWING LOCATIONS...FLESHER PASS...HELENA...
LINCOLN...MACDONALD PASS...ROGERS PASS...CHESTER
144 PM MST SAT JAN 17 2015

...HIGH WIND WARNING IN EFFECT FROM 3 AM SUNDAY TO 5 AM MST
MONDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 3 AM SUNDAY TO 5 AM MST
MONDAY.

* TIMING AND MAIN IMPACT: STRONG WINDS WILL DEVELOP LATE TONIGHT
  AND THEN CONTINUE TO REMAIN STRONG THROUGH SUNDAY NIGHT.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 
  65 MPH. ISOLATED GUSTS NEAR 75 MPH ARE POSSIBLE IN THE FAVORED
  WINDIER AREA.

* OTHER IMPACTS: STRONG CROSS WINDS WILL CREATE DIFFICULT DRIVING
  CONDITIONS FOR ALL HIGH PROFILE VEHICLES...INCLUDING CAMPERS AND
  RECREATIONAL VEHICLES. POWER OUTAGES ARE POSSIBLE. THE WINDS ON
  SUNDAY ARE EXPECTED TO BE STRONGER THAN THE HIGH WIND EVENT ON
  THIS PAST FRIDAY.

* LOCATIONS AFFECTED INCLUDE: CHESTER...FLESHER PASS...HELENA... 
  LINCOLN...MACDONALD PASS AND ROGERS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ011-013-047-050-051-180500-
/O.NEW.KTFX.HW.W.0004.150118T1500Z-150119T1200Z/
HILL-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...HAVRE...BIG SANDY...
FORT BENTON...CHINOOK...STANFORD...LEWISTOWN...LEWISTOWN DIVIDE
144 PM MST SAT JAN 17 2015

...HIGH WIND WARNING IN EFFECT FROM 8 AM SUNDAY TO 5 AM MST
MONDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 8 AM SUNDAY TO 5 AM MST
MONDAY. 

* TIMING AND MAIN IMPACT: STRONG WINDS WILL DEVELOP OVER THE
  CENTRAL MONTANA ON SUNDAY MORNING AND THEN CONTINUE TO REMAIN
  STRONG THROUGH SUNDAY NIGHT.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO
  65 MPH. ISOLATED HIGHER GUSTS ARE POSSIBLE.

* OTHER IMPACTS: STRONG CROSS WINDS WILL CREATE DIFFICULT DRIVING
  CONDITIONS FOR ALL HIGH PROFILE VEHICLES...INCLUDING CAMPERS AND
  RECREATIONAL VEHICLES. POWER OUTAGES ARE POSSIBLE.

* LOCATIONS AFFECTED INCLUDE: STANFORD...CHINOOK...HAVRE...BIG
  SANDY...FORT BENTON...LEWISTOWN AND LEWISTOWN DIVIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Jan 16, 10:50 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jan 16, 10:50 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1050 PM MST Fri Jan 16 2015

.UPDATE...

Observations and short-term model guidance indicate that wind
gusts will continue to taper this evening. Still expect wind gusts
to 45 mph along the Rocky Mountain Front and gusts to 35 mph
elsewhere across North-central Montana this evening. Have allowed
the High Wind Warnings to expire. Radar reflectivity of ~20 dBz
over our northeast counties supports scattered light rain or
higher elevation snow showers as covered in the forecast.
Satellite imagery shows clearing skies from the west as upper trof
axis passes through central MT. Updated winds, sky, and hourly
temperatures to better match observations. Nutter

&&

.AVIATION...
UPDATED 0550Z.
VFR conditions will prevail at all TAF sites for the next 24 hours.
Strong gusty winds will continue to dominate the area creating clear
air mountain wave turbulence and gusty conditions at all TAF sites
across Central and North Central Montana. Suk

&&

.PREV DISCUSSION...
/ISSUED 450 PM MST Fri Jan 16 2015/

Tonight through Sunday...Strong winds continue this afternoon
along the Rocky Mountain Front and over the adjacent plains, so
will leave the High Wind Warning as is for now. Winds have
decreased somewhat over Norris Hill, but cannot rule out a stray
strong gust over the next hour or two, so will let the Warning
continue there as well. The increasing winds have also helped
scour out the cold air in the Helena Valley, as they have reached
40 degrees at this time. A cold front is also just over the
border in Canada at this time, and it should move south through
the area this evening as the winds aloft shift more northwesterly
in the wake of a disturbance. The passage of this front will help
mix down strong mid level northwest winds, especially east of
Interstate 15 over the plains of north central Montana. Am not
expecting winds to reach High Wind criteria for any significant
length of time there, so will not issue a High Wind Warning at
this time, but northwest wind gusts of 45 to 55 mph are likely
there this evening. Otherwise, the cold front will bring scattered
showers to much of the area through the evening, but high pressure
aloft will then move into the area later tonight and through the
day on Saturday, bringing drier conditions and somewhat lighter
winds. Temperatures will also cool closer to normal for most of
the area. Another Pacific disturbance will approach the area
Saturday night and move across the area on Sunday, bringing an
increasing chance of precipitation and likely another round of
strong southwest winds. Warm moist air just off the surface will
override the cooler airmass at the surface, bringing a threat for
freezing precipitation to most valleys and plains areas, mainly
late Saturday night through Sunday morning. Temperatures will then
warm back to around 10 degrees above normal on Sunday with the
increasing winds, as precipitation decreases. Winds could approach
High Wind Criteria once again during this time, so a High Wind
Watch may be necessary.
Coulston

Sunday Night through Wednesday...Unsettled westerly flow expected
over the region into next week. Continually accumulating snow will
be seen along the Continental Divide with winds becoming stronger
across Central Montana. Early next week, the overall pattern
shifts more northwesterly, bringing cooler air and a slight chance
of light snow to Central Montana. Overall precipitation chances
east of the Continental Divide look light and very uncertain at
the current time. Drier conditions and lighter winds are expected
Wednesday as transient high pressure moves over Montana. Overall
temperatures will see a little variability but remain around
seasonal averages.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  27  40  37  46 /  10   0  20  20
CTB  24  37  26  42 /  10   0  20  20
HLN  21  32  26  41 /  10   0  30  30
BZN  13  32  25  43 /  10   0  30  40
WEY   8  27  24  36 /  60  20  70  70
DLN  19  35  30  45 /  10  10  30  30
HVR  22  37  26  44 /  30   0  20  50
LWT  24  42  32  46 /  20   0  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/NWSGreatFalls

In the hours before

Local storm report, Jan 16, 7:44 PM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
744 PM MST FRI JAN 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST 12 NW CORBIN            46.49N 112.25W
01/16/2015  M55 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

            CORRECTED LOCATION TO SILVER CITY MONTANA FROM MONTANA
            CITY

&&

CORRECTED COUNTY/STATE...LOCATION...REMARKS

SUK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 1:44 PM MSTHigh Wind WarningTFX45 hr

Nearby

High Wind Watches in Montana, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.